Alert archive / New Mexico / Flash Flood Warnings in 1997

Flash Flood Warning 4, NWS El Paso, TX

August 5, 1997Sierra County, New Mexico

NWS El Paso, TX issued this flash flood warning at Aug 5, 1997, 5:48 PM MDT for Sierra County, New Mexico. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 5, 1997, 5:48 PM MDT (23:48 UTC)
Expired
Aug 5, 1997, 7:50 PM MDT
In force
2 hr
Issued by
NWS El Paso, TX
Area
Whole counties

County Sierra County, NM

The radar

The Holloman AFB radar (KHDX), 100 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 11.8 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 1997-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 98 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 1997-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
98 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1700 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KELP 052350
FFWELP
NMC051-060150-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
548 PM MDT TUE AUG 5 1997

THE NATIONAL WEATHER SERVICE IN EL PASO TX HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 750 PM MDT
FOR PEOPLE IN THE FOLLOWING LOCATION ...

IN SOUTHWESTERN NEW MEXICO

   ...NORTH CENTRAL SIERRA COUNTY
 
SIERRA COUNTY LAW ENFORCEMENT IN TRUTH OR CONSEQUENCES
REPORTS CUCHILLO CRREK IS RUNNING STRONG AT THIS TIME BUT STILL
WITHIN BANKS. HEAVY RAINFALL HAS OCCURRED NORTH OF THE AREA AND
ADDITIONAL RUN-OFF WILL OCCUR IN OTHER DRAINAGES. THIS
RUN-OFF WILL CAUSE MINOR FLOODING IN THE TRUTH OR CONSEQUENCES
AREA.

IF FLASH FLOODING IS OBSERVED...ACT QUICKDLY.  MOVE TO ESCAPE
FLOOD WATERS.  DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 2:02 PM MDT, 3 hours 46 minutes earlier.

Area forecast discussion, Aug 5, 2:02 PM MDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
200 PM MDT TUE AUG 5 1997

CONVECTION IS UP AND GOING EARLY TODAY. STORMS HAVE FIRED OVER THE
SOUTHERN SACS IN RESPONSE TO DIFFERENTIAL HEATING, BUT WHAT'S A
LITTLE UNUSUAL IS THAT WE HAVE A NORTHEAST FLOW THAT IS MOVING THE
CONVECTION INTO FAR WEST TEXAS AND SOUTH CENTRAL NEW MEXICO.  THE
HIGH OVER ARIZONA IS WRAPPING SOME MONSOON MOISTURE ACROSS THE FA.
AND WITH 700 MB TROF TO THE SOUTHEAST OF ELP, I EXPECT CHANCE OF
CONVECTION TO BE PRETTY GOOD FOR ELP AND SURROUNDING AREA ALONG WITH
THE USUAL CONVECTION OVER THE MOUNTAIN WITH A LESSER CHANCE OF
T-STORM OVER THE WESTERN PART OF THE CWA TONIGHT.

MOISTURE WILL NOT BE IN A HURRY TO LEAVE SO I WILL KEEP SOME KIND OF
DECENT POPS IN THE FORECAST.  NO STRONG SURFACE GRADIENT TO DRIVE
WINDS BUT I DO EXPECT THEM TO BECOME A LITTLE MORE SOUTHEASTERLY
OVER THE NEXT 24 HOURS.  GUIDENCE TEMPS LOOK GOOD.  BEST CHANCE FOR
STORMS TOMORROW WILL BE OUT WEST AS MOISTURE ACCESS REMAINS THE
STRONGEST THERE.

BRICE/15

SILVER CITY           EB  61/ 84/ 61/ 86 4333
TRUTH OR CONSEQUENCES EB  67/ 87/ 67/ 89 3232
ALAMOGORDO            EB  67/ 90/ 67/ 92 3232
CLOUDCROFT            EB  50/ 69/ 50/ 71 2424
LORDSBURG             EB  66/ 90/ 66/ 92 3232
DEMING                EB  67/ 90/ 67/ 92 3232
LAS CRUCES            EB  67/ 89/ 67/ 91 4232
EL PASO               EB  70/ 91/ 70/ 93 4232

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 5:07 PM MDTSevere Thunderstorm WarningEPZSierra33 min

Nearby

Flash Flood Warnings in New Mexico, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.